Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 207, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 1998, 10:30 PM CDT for Rush County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1998, 10:30 PM CDT (03:30 UTC)
- Expired
- Jun 22, 1998, 11:05 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:50 PM CDT | Hail 0.88 | La Crosse, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2259 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 230330 RRA SVRDDC KSC165-230405- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1030 PM CDT MON JUN 22 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS * UNTIL 1105 PM CDT * AT 1028 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SHAFFER MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHEAST RUSH COUNTY THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. D.STEINMETZ/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:17 PM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jun 22, 3:17 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT MON JUN 22 1998 ...FORECAST CHALLENGE AGAIN TONIGHT IS POPS... THETA-E AXIS POKING INTO SWRN KS AHEAD NEXT SHORTWV EVIDENT ON WATER VAPOR LOOP AND CLOSE TO MODEL FCST. UPSLOPE FLOW WITH 60 PLUS TD FEED ALL THE WAY INTO NERN CO ATTM. SHARP SNDG SHOWS WEAKENING CAP WITH TEMPS IN LOW 90S. TWO AREAS OF CONCERN TNGT ARE NEAR H8 TD AXIS COMING INTO SERN PART OF CWA AND UNCAPPED AREA TO THE NORTH. THE SERN PART MAY FIRE SOME TSTMS ALONG IT LIKE LAST FEW DAYS IN WRN OK AND ERN WRN TX. THESE WILL BE SLOW MOVING AND POTENTIALLY HEAVY RAINERS IF THEY GO WITH MID LVL WINDS ONLY 20KT. THE OTHER AREA OF CONCERN IS NORTH CWA WHERE WAA AND WEAK CAP EXIST NORTH OF WARM FRONTAL BOUNDARY. MCS TO AGAIN FIRE IN NERN CO AND FOLLOW H7 TEMP LINE OF 10-11C INTO THE NORTHERN PART OF CWA. AGAIN HEAVY RAIN BAND MAY SET UP AHD OF THAT WAVE. WILL GO WITH 60 POP NORTH AND 30 POP SE AND ERN CWA AND CARRY 20 POP REST OF AREA FOR ISOLATED STMS THAT MAY MAKE IT OUT OF SERN CO INTO SWRN KS WITH WAVE. SWRN KS MAY BE TO CAPPED TO SEE ANY CNVCTN. SOME SEVERE IS ALSO POSSIBLE ACROSS WHOLE AREA. FOR TMRW H7 AND H8 TEMPS CONT TO BUILD AND MAIN THETA-E AXIS MOVS EAST. WINDS TO HELP IN WARMG ALSO WITH 20 TO 30 MPH FROM SW. WILL GO WARMER THAN GUID BASED ON ETA FCST H8 TEMPS INTO THE CENTURY MARK MOST AREAS. TMRW NIGHT AREA FAIRLY CAPPED AND SWRLY FLOW SHLD HOLD ANY CNVCTN AT BAY. BY TUESDAY H5 RDG CONT TO BUILD ALONG WITH H8 TEMPS FCST FROM 32 TO 34C. WILL GO WITH 100 TO 105 WHICH IS AGAIN WARMER THAN GUID. THE EXTENDED PERIOD CONT TO LOOK HOT AND HAVE BACKED OFF SLIGHTLY ON THE VERY HIGH HEAT OF 110. HOWEVER TEMPS FROM 100 TO 105 LOOK RSNBL. .DDC...NONE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 067/100 070/103 071 200 GCK 063/099 069/102 069 200 EHA 064/101 067/106 068 200 LBL 064/101 069/105 068 200 HYS 064/099 070/101 070 610 P28 070/099 073/101 075 310 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| Jun 22, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 32 min |
| Jun 22, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Jun 22, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 35 min |
| Jun 22, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 45 min |
| Jun 22, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jun 22, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 31 min |
| Jun 22, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 50 min |
| Jun 22, 9:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 47 min |
| Jun 22, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Jun 22, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 49 min |
| Jun 22, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Jun 22, 9:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 32 min |
| Jun 22, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| Jun 22, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| Jun 22, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 33 min |
| Jun 23, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 34 min |
| Jun 23, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.